Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 180, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 28, 2007, 3:18 PM EDT for Surry County, North Carolina. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2007, 3:18 PM EDT (19:18 UTC)
- Expired
- Jun 28, 2007, 4:45 PM EDT
- In force
- 87 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:10 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 28, 3:10 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT THU JUN 28 2007 .SYNOPSIS... A COLD FRONT EXTENDED FROM NEW YORK TO MISSOURI TODAY. THIS FRONT WILL CONTINUE TO MOVE SOUTHEAST AND BY SATURDAY MORNING WILL REACH THE CAROLINAS. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY. && .NEAR TERM /TONIGHT/... COMBINATION OF SURFACE CONVERGENCE ALONG A LEE TROF...DAYTIME HEATING WITH NO CAP AND GOOD LAPSE RATES AND SLIGHTLY STRONGER LOW AND MID LEVEL WINDS...COMPARED TO PAST FEW DAYS...WILL RESULT IN BETTER COVERAGE OF THUNDERSTORMS AND A HIGHER THREAT OF SEVERE WEATHER. THE APPROACHING COLD FRONT WILL MOVE FROM THIS OHIO RIVER VALLEY. MOVEMENT OF THE FRONT IS STILL SLOW BUT WAVE ALONG THE FRONT MAY HELP PUSH THE FRONT SOUTH. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE BETTER ORGANIZATION AND MAY LINGER MUCH LATER INTO THE EVENING...ESPECIALLY IN SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY HIGHLANDS. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... THE CHANCE OF RAIN INCREASES ON FRIDAY WITH THE COMBINATION OF THE APPROACHING FRONT AND THE LEE TROFFINESS. WITH THE REGION STILL IN THE WARM SECTOR AND WITH HIGH PRECIPITABLE WATER VALUES. HAVE ORIENTED THE HIGHEST POP TO BE IN SOUTHEAST WEST VIRGINIA IN THE MORNING...THEN THE FOCUS SHIFTS INTO FOOTHILLS AND PIEDMONT DURING THE AFTERNOON. THE 12Z GFS IS SHOWING THE TYPICAL RAIN SHADOW AND LIGHTER QPF AMOUNTS IN THE NRV AND IN THE FOOTHILLS. QPF GRIDS HAVE BEEN ADJUSTED TO REFLECT THIS TREND. BASED ON THE TIMING OF THE MODELS...THE BULK OF THE CONVECTION ALONG AND AHEAD OF THE FRONT WILL BE EAST OF THE COUNTY WARNING AREA AND WILL REACH THE EAST COAST FRIDAY NIGHT. EXPECT THE SURFACE FRONT TO BE INTO NORTH CAROLINA BY SATURDAY MORNING...BUT 850MB AND SURFACE DEW POINT FRONT LAG WELL NORTH OF THE SURFACE BOUNDARY. A WAVE DEVELOPS ALONG THE FRONT BY SATURDAY NIGHT IN NORTH CAROLINA IN RESPONSE TO AN SHORT WAVE COMING THROUGH THE BASE OF THE UPPER TROF. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ALONG THE VIRGINIA/NORTH CAROLINA BORDER. PLUS A DECENT THETA-E RIDGE WILL BE OVER THE EASTERN COUNTY WARNING AREA SATURDAY AFTERNOON AND EVENING..WHICH WILL LEAD TO ENHANCING THE LIFT IN THE SOUTH. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... ON SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND THE FRONT WILL CONTINUE TO MOVE SOUTH INTO THE GULF COAST STATES. BY SUNDAY THE HIGH WILL BE CENTERED OVER THE OHIO RIVER VALLEY THEN BY MONDAY OVER THE MID ATLANTIC STATES. ONCE THE HIGH MOVES EAST OF THE AREA...WARM AIR ADVECTION WILL BEGIN. ON TUESDAY WITH THE HIGH OFF THE COAST...THE WARM AIR ADVECTION WILL BE EVEN STRONGER AND A WARM FRONT WILL MOVE NORTH ACROSS THE REGION. ON WEDNESDAY 500 HEIGHTS WILL INCREASE AS THE UPPER RIDGE BUILDS BACK IN. HAVE INCLUDED SHOWERS AND THUNDERSTORMS IN THE FAVORED OROGRAPHIC AREAS. HAVE SLOWED DOWN THE ARRIVAL OF THE NEXT FRONT UNTIL THURSDAY. KEPT BEST CHANCE OF RAIN IN THE WESTERN COUNTY WARNING AREA WITH THIS FEATURE. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SPOTTY VALLEY FOG WILL CONTINUE TO CAUSE MVFR LEVEL VSBY RESTRICTIONS IN A FEW SPOTS EARLY ON...OTRW RETURN TO VFR IN HAZE INCLUDING AC/CU THIS MORNING. WILL AGAIN SEE SCATTERED TSRA DEVELOP ACROSS THE MOUNTAINS EARLY THIS AFTERNOON WITH SOME OF THIS COVERAGE SPREADING TO EASTERN SITES LATER ON. THUS WILL INCLUDE A PERIOD OF PREVAILING MVFR IN TSRA SE WVA LOCATIONS AND CONTINUE WITH VICINITY MENTION ELSEWHERE FOR NOW. SHRA/TSRA LOOK TO LINGER THIS EVENING WITH POSSIBLY ANOTHER BAND OF CONVECTION PRESSING INTO THE NORTHERN SITES LATER THIS EVENING. SINCE IFFY AS TO HOW LONG THIS COVERAGE MAY LINGER...OPTING FOR VICINITY SHRA LWB/LYH THRU MIDNIGHT...THEN MORE PATCHY FOG/HAZE MOST SPOTS OVERNIGHT. MORE NUMEROUS TSTMS FRIDAY AHEAD OF A SLOW MOVING COLD FRONT AS IT DROPS DOWN FROM THE GREAT LAKES INTO THE CAROLINAS THROUGH SATURDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON SUNDAY AND MONDAY LEADING IN A COOLER AND MUCH DRIER AIRMASS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RCS NEAR TERM...AMS/RCS SHORT TERM...AMS/RCS LONG TERM...AMS/RCS AVIATION...AMS
Hazardous weather outlook, Jun 28, 2:11 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 211 PM EDT THU JUN 28 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 211 PM EDT THU JUN 28 2007 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. VERY HEAVY RAIN IS ALSO A THREAT WITH ANY SLOW MOVING STORMS OR IN ANY LOCATIONS THAT GET A REPEATED OCCURRENCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT THAT WILL DRIFT INTO THE AREA FRIDAY AFTERNOON. SOME OF THESE STORMS MAY BE STRONG TO SEVERE INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 1:35 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 135 PM EDT THU JUN 28 2007 NCZ019-281800- WILKES NC- 135 PM EDT THU JUN 28 2007 AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF DEEP GAP...OR ABOUT 3 MILES SOUTHEAST OF DARBY...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELKVILLE AT 140 PM EDT...MAPLE SPRINGS...AND WILKESBORO RESERVOIR AT 200 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JJ
Special weather statement, Jun 28, 2:16 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT THU JUN 28 2007 NCZ005-VAZ043-044-281845- ROCKINGHAM NC-PITTSYLVANIA VA-HENRY VA- 216 PM EDT THU JUN 28 2007 AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MARTINSVILLE CITY...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MARTINSVILLE AIRPORT AT 235 PM EDT...CHATMOSS...AND LEATHERWOOD AT 245 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES WILL CAUSE MINOR STREET FLOODING. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JJ
Special weather statement, Jun 28, 2:33 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 233 PM EDT THU JUN 28 2007 VAZ012-013-281915- WYTHE VA-PULASKI VA- 233 PM EDT THU JUN 28 2007 AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF MAX MEADOWS...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GUNTON PARK...GRAHAMS FORGE AT 240 PM EDT...PULASKI AT 250 PM EDT...DRAPER...ALLISONIA AT 255 PM EDT. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. WP
Local storm report, Jun 28, 2:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 1 E PINE RIDGE 36.50N 80.70W
06/28/2007 SURRY NC PUBLIC
TREE DOWN
&&
DOCLocal storm report, Jun 28, 3:11 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG MAX MEADOWS 36.97N 80.93W
06/28/2007 WYTHE VA PUBLIC
TREE DOWN
&&
DOCLocal storm report, Jun 28, 3:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT THU JUN 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 E NORTH WILKESBORO 36.17N 81.09W
06/28/2007 E0.75 INCH WILKES NC PUBLIC
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:36 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 41 min |
| Jun 28, 2:54 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 66 min |
| Jun 28, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 54 min |
| Jun 28, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 69 min |
| Jun 28, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 58 min |
| Jun 28, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 54 min |
| Jun 28, 4:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 50 min |
| Jun 28, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 64 min |
| Jun 28, 5:56 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 65 min |
| Jun 28, 1:27 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 93 min |
| Jun 28, 2:07 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 83 min |
| Jun 28, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 90 min |
| Jun 28, 5:42 PM EDT | Flash Flood Warning | RNK | Watauga | 3 hr |
| Jun 28, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 30 min |
| Jun 28, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.